I believe I have an allergy to Quinine. Last time I drank tonic water, my nose and lips swelled up and a rash formed on my back. At first, I though it was the Gin that may have done this, but I recently drank tonic water and whiskey (dont ask me why...) and these allergies occured once again. Once the swelling came down, my mouth became littered with cankersores which causes eating and drinking to be very painful. I have eaten grapefruits (I have heard they contain Quinine) many times with no reaction. Does tonic water have more quinine than grapefruits? Is this why I react to tonic water and not grapefruits? What other substances contain quinine, other than malaria treatments? Any help would be much appreciated.
You're symptoms are almost identical to mine. It took me a year and a half to pinpoint the reaction to tonic water. When I first saw my primary doctor because of the cankersores, he originally diagnosed it as oral herpes. After a couple other outbreaks and a quinine suspicion, I saw an allergist and the patch test and scratch test for quinine was negative. The final test was to drink a glass of tonic. Sure enough, 20 mins later, red swollen lips and a couple rashes elsewhere. He was very surprised (I don't think he believed me), and said he'd never encountered this sensitivity before. He called it a fixed drug eruption, which is fixed because the site(s) of reaction are the same spots every time.
I have found that the reactions get worse every time, to the point where it lasts a week now. My advice is to stay far away from quinine!
As far as grapefruits, I'm not aware of any quinine in grapefruits, quick search on google suggests that it may have quinine like properties. But I have no reaction to grapefruit. There is a drug called Quinidine used as a heart medication. Just tell your doctors that you have an allergy to Quinine.
Quinine is a flavour component of tonic water, bitter lemon, and vermouth. According to tradition, the bitter taste of anti-malarial quinine tonic led British colonials in India to mix it with gin, thus creating the gin and tonic cocktail, which is still popular today in many parts of the world.
In some areas non-medical use of quinine is regulated, in the United States (by the Food and Drug Administration ) and in Germany quinine is limited to between 83-85 parts per million (83-85 mg/kg),  which is 0.5% to 0.25% the concentration used in therapeutic tonic.
In Canada, quinine is an ingredient in the carbonated chinotto beverage called Brio.
In the United Kingdom, Scottish company A.G. Barr's uses quinine as an ingredient in the carbonated and caffeinated beverage Irn-Bru.
In England, Australia and New Zealand, quinine is an ingredient in Schweppes and other Indian Tonic waters, at a concentration of 0.5%.
Since you are allergic to it stay away from tonics and take OTC anti-histamines to treat allergic symptoms.
I know I have an allergy to quinine. The first time I had tonic water, I had it with vodka. After only two sips I started feeling nauseous. I didn't finish the drink yet spent that night vomiting violently. I attributed it to vodka which I had never had before. A few years later I had my second taste of tonic water, this time in a gin and tonic. After 2 or 3 sips I started feeling nauseous again and everything went black for a few seconds. Later I tried tonic water with no alcohol and, sure enough, I had instant nausea. Doctors aren't convinced, but I KNOW.
I would like to back your experience up with my own. I had traveled to the UK to visit family and was flying home when I had my first in-flight nausea. I had asked for tonic and orange juice for beverages when they were handed out. Shortly after the second drink I started to fell nauseous with a focused headache in my forehead. At the time I attributed the sickness to possible tummy bug that had been going round the family- now I'm not so sure.
Additionally, Last night I was out with friends for a birthday party and had 2 Vodka and tonics at a nice bar. I've never been so ill and miserable except maybe once before due to food poisoning. My friends and family confirmed I was shakey (shaky), couldn't stay warm and had no balance. I was up vomiting and heaving for about 2 hours. I decided to not take medical action in the end because I was not in shock, was able to warm up, manage some liquids and my partner was home to help me.
Me too...I took 2 quinine tablets about a week ago two nights apart for severe leg cramps......subsequently my upper lip swelled to twice it's normalsize and now the bottom lip matches..I also have numeroud water blisters that have formed between my big toes and second toes on bo9th feet. This morning I am having under the skin water bubbles between my ring and middle finger. I am now positive that it is due to the quinine.
Hi guys we are allergic to quinine which is in tonic water. So we should not drink tonic or consume anything containing quinine. But in any case if you drink tonic and face the allergic symptoms take fenistil pills which are antihistaminic.
If I drink Tonic Water, even a small amount, I get severe hives, my skin welts up in puffy pink at the slightest touch, and my hands and feet swell as well as my wrists. I go to hospital for Presnizone and anti-hystamine like Benedryl. It lasts for about 10 days, then a layer of skin peels off my feet bottoms and hand palms. I had a much less severe reaction from a drink of Vermouth, just itchy, sensitive skin. I had 5 incidents over 30 years, and it took me this long to what determine what caused the allergy, as I like a large variety of foods and beverages, but I was able to pinpoint with certainty that it is tonic water ingredient.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.